|Should I change doctors?
Mar 14, 2010
I have been positive for three years now and I have only been on meds for about four months. I have tolerated them very well (Isentress and Truvada) but one side effect that will not go away is Diarrhea. My HIV specialist insists it is not the medication and there is nothing he can do except refer me to a gastrointestinologist and that he has never heard of Truvada or Isentress causing long term diarrhea? I know that cannot be the fact due to the warnings right on the fact sheet with the bottle. I have a wonderful family doctor who has tried to help with things such as Loperamid & Lomotil, Diet Suggestions/Calcium, Cultures, Over the Counters medications etc; however nothing is seeming to work.
So to be direct about my question, Is diarrhea a possiblelong term side effect of Isentress and Truvada? And what else can I try besides what I have tried, is there anything target specific for treatment or HIV induced diarrhea? Because to me this is not a tolerable thing and I do not intend to give up. And I really don't want to switch meds because aside from the diarrhea I don't have any other side effects.
Thank you so much,
Response from Dr. McGowan
I am glad that (other than the diarrhea) you are doing well. Diarrhea can ceratinly be a side effect of almost any medicine. I agree that it is unusual for your current treatment to cause it, but everyone can respond differently. Some questions would be important: Did the diarrhea only start with the meds? How long after starting the meds did the diarrhea begin? (If the meds are the cause it would usually start pretty much with the first dose). How low were your CD4 counts when you started HAART? (Recovery from a low CD4 count may be accompanied by diarrhea if your body is reacting to an infection in the intestines). You have tried most of the usual treatments for chronic diarrhea. Seeing a gastroenterologist may be a good idea if all the stool cultures have been negative for infection. There is a new medicine called crofelmer which is being studied for HIV associated diarrhea. There may be a clinical trial site near you.
Resistance to NNRTI and Sensitivity
- Fever Could I Have Acute HIV Infection
- Is Sore Throat An Acute Symptom Of HIV?
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Giving Oral Sex What Are The Chances Of HIV
- A List Of All The Names Of Medicines For Std
- Can A Person Get Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.